Drugs Often Overlooked as a Cause of Chronic Diarrhea

Over 700 drugs are known to trigger diarrhea
Over 700 drugs are known to trigger diarrhea

Chronic diarrhea is a common complaint among patients and can lead to a significant decrease in quality of life.1 Diarrhea is defined as the passing of 3 or more unformed stools daily and can cause both fluid as well as electrolyte abnormalities. Unfortunately, it is not only difficult to determine the true cause of chronic diarrhea, but is expensive as well. Multiple diagnostic studies are often utilized when managing patients with chronic diarrhea, which are costly and can increase risk to a patient.

One cause of chronic diarrhea that is commonly overlooked by providers is drug-induced diarrhea (DID).1 DID occurs when a patient's diarrheal symptoms resolve upon discontinuation of a known offending agent. Since greater than 700 drugs have been associated with causing diarrhea, this article will review common triggering medications and provide easily accessible data for clinicians to use in order to provide the best care for their patients.

A proper diagnosis of a patient's chronic diarrhea is imperative to provide excellent patient care and prevent use of unnecessary healthcare resources.1 It is important that diagnosis always includes a thorough history and review of both prescription as well as over-the-counter medications the patient is currently taking. Since polypharmacy often makes it difficult to identify which medication may be causing a patient's symptoms, it is crucial for clinicians to be able to recognize specific medications and classes known to cause DID. 

There are four main types of DID including osmotic, secretory, motility, and inflammatory diarrhea.1 Table 1 discusses the mechanisms associated with the different types of DID as well as examples of common medications known to cause each type. In addition to these medications, several drug classes have also been identified to cause diarrhea and are summarized in Table 2.

If a specific medication is recognized as an agent that is likely causing the patient's diarrheal symptoms, it should be discontinued.1 Upon discontinuation, a patient's symptoms may resolve as quickly as several days or may take longer if mucosal injury has occurred. Additional management for patients with DID includes correction of fluid or electrolyte abnormalities, nutritional support, and discussion of a reevaluation plan with the patient.

Diagnosing and managing chronic diarrhea is not only frustrating for patients and clinicians, but is also expensive and time-consuming.1 DID is often overlooked as a cause of chronic diarrhea, and, because of this, it is imperative for providers to be familiar with medications known to trigger diarrheal symptoms. Accurate and efficient diagnosis and treatment of a patient's chronic diarrhea is necessary to improve a patient's quality of life and decrease risk of patient harm.

References:

1. Philip NA, Pitchumoni CS. Spectrum of Drug-induced Chronic Diarrhea. J Clin Gastroenterol. 2017; 51: 111-117.